Colorado, 2025Winter Weather in Colorado, May 6 to 16, 2025
May 6 to 16, 2025 · NWS BOU · 3 events in 3 counties and zones
Widespread rain and snow fell across eastern Colorado with the snow level falling to 7000 to 8000 feet MSL. The heaviest snowfall occurred over the southern foothills and the Front Range mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rain and snow fell across eastern Colorado with the snow level falling to 7000 to 8000 feet MSL. The heaviest snowfall occurred over the southern foothills and the Front Range mountains. Roads were snow-covered in the high country during the morning hours of May 7th. Westbound Interstate 70 was closed for a short period on the morning of May 7th morning near Georgetown. Main impacts from the storm were snow covered and slippery roads in the higher foothills and mountains late on the 6th and during the morning of the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 6, 4:32 AM MST, 3 hours 28 minutes earlier. Its key messages:
- Spring storm finally arrives in earnest today, but latest trends are for less precipitation. Heavy, wet snow still expected in the Front Range Mountains and higher foothills.
- Warmer weather moves into the forecast area on Thursday and continues into the weekend. Still a few late day showers and storms most days.
Area forecast discussion, May 6, 4:32 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
532 AM MDT Tue May 6 2025
.KEY MESSAGES...
- Spring storm finally arrives in earnest today, but latest trends
are for less precipitation. Heavy, wet snow still expected in
the Front Range Mountains and higher foothills.
- Warmer weather moves into the forecast area on Thursday and
continues into the weekend. Still a few late day showers and
storms most days.
&&
.UPDATE...
Issued at 226 AM MDT Tue May 6 2025
Satellite shows a well defined upper low spinning across central
New Mexico, and a huge swath of rain and convection extending
around the northern and eastern periphery into much of Texas. As
discussed a bit last night, it appears the large amount of latent
heat release in Texas means the upper low will be taking a little
farther south track. This means we'll be seeing less precipitation
with a weaker upslope component (now closer to 20 kts) and also
some mid level drying coming in this evening from the east.
For this morning, rain is still expected to develop and become
widespread as we still turn our winds from southerly to easterly
through a very deep column. Moisture is more than plentiful, with
dewpoints in the lower to mid 40s across the plains, so any sort
of upslope should initiate the higher coverage of rain. That will
also get the snow machine going for the Front Range Mountains,
with strong IVT, moderate upslope, and nearly neutral lapse rates.
Snow levels are starting out fairly high, around 9,000 feet per
current observations. However, with the precipitation rates
increasing and cold core of the low getting a little closer we
should see those drop to around 8000-8500 feet on this side of the
Front Range by afternoon. A little further drop of another 500
feet or so is then anticipated this evening. That means some
slushy travel possible in the higher foothills tonight. We think
the bulk of the impacts would stay above 8,000-8,500 feet, where
more significant totals are still anticipated. The drop in QPF
forecasts is concerning to total accumulations, as lighter
precipitation rates would have a compounding effect on
accumulations through both snowfall rates and less diabatic
cooling. The trends are certainly not the friend of the snow
lovers, or those wanting a widespread heavy rainfall event in
lower elevations. In fact, it now appears most of the I-25
Corridor will stay under 1" for rainfall, and 0.5" or less for
east of I-25 and amounts also tapering off more quickly to the
east. That would be due to that mid level dry intrusion mentioned
before, and the main synoptic energy staying just south of our
forecast area into southeast Colorado and the Southern High
Plains.
Given the farther south track, precipitation intensity is expected
to decrease this evening already, but still some upslope to keep
lighter rain/snow falling through the night, especially in the
upslope favored areas. A marked decrease is still expected by
Wednesday morning as upslope weakens and any synoptic scale
support continues to shift away from the area. Wednesday afternoon
will still see some showers around, given plenty of residual
moisture, and limited daytime heating and destabilization.
Finally, a couple rumbles of thunder will be possible both days.
With a little more heating today on the plains, there's a very
small 5% chance of something trying to spin up into a shallow
updraft.
For the rest of the period, the forecast is consistent with a
warming trend and scattered showers and a few thunderstorms each
day - highest coverage over the mountains.
&&
.AVIATION /12Z TAFS through 12Z Wednesday/...
Issued at 532 AM MDT Tue May 6 2025
Low level winds have turned more easterly, with areas of lower
cigs of 1,000-2,000 feet AGL developing. However, so far these are
mainly north and south of the Denver TAF sites. We do think those
will be filling in through 15Z as showers become more numerous.
Then ceilings should mostly stay in the 600-1500 ft range, with
occasional visibility dropping to 3-5SM in rain. It appears
precipitation turns more showery after 01Z-02Z with a little dry
intrusion aloft, but low ceilings (600-1200 ft), light fog, and
off/on light rain should stick around through the remainder of the
TAF period (18Z Wednesday). There's a low (20%) chance that
thicker fog would develop 09Z-14Z with visibilities down to 1SM or
less.
Winds should increase from the east later this morning with gusts
20-25 kts through the afternoon. Then things get more interesting
as a weak cyclone attempts to develop. Thus winds could go more
northerly or just VRB by 00Z-02Z. Eventually we think a light
north/northwest wind will develop by 06Z which would continue
through Wednesday morning.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MDT Wednesday for COZ033-034.
Winter Weather Advisory from noon today to 6 AM MDT Wednesday
for COZ035-036.
Winter Weather Advisory until 6 AM MDT Wednesday for COZ037.
&&
UPDATE...Barjenbruch
AVIATION...Barjenbruch
Hazardous weather outlook, May 6, 3:29 AM MST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
429 AM MDT Tue May 6 2025
COZ030>051-071030-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
429 AM MDT Tue May 6 2025
...Spring storm today and tonight...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Rain and mountain snow will develop this morning, and then
continue through tonight. The heaviest precipitation will occur in
and near the Front Range mountains and foothills.
Difficult travel can be expected by late this afternoon and
evening in the higher mountains, including I-70 east of the
Eisenhower Tunnel, US40 over Berthoud Pass, Kenosha Pass, and
along the higher elevations of the Peak to Peak Highway. Storm
totals of 10-20 inches are forecast for the Front Range mountains
above 8,000-8,500 feet with the heaviest totals above 9,000 feet.
Much lighter snow amounts can be expected west of the Eisenhower
Tunnel and in the foothills down to around 7,000 feet.
Rain will fall on the plains, with one half to one inch of rain
for most of the I-25 Corridor, and then amounts tapering off to
less than a quarter inch for the northeast plains. Locations near
the base of the foothills should see over an inch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday will have lingering showers before tapering off late
in the evening. After that, warm temperatures are expected to
return through the weekend. While it will turn drier and warmer,
scattered showers and a couple storms can be expected each day,
mainly over the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, any
snowfall reports from the higher foothills or mountains will be
appreciated.
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- May 6, 8:00 AM MST to 11:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Reports of zero to ten inches of snowfall were reported with the snow level down to about 7000 feet. The heaviest snowfall amounts were in the higher foothills of Boulder county where 8 to 12 inches of snow were reported in the Nederland area.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- May 6, 8:00 AM MST to May 16, 8:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Trained spotter reports show 12-20 inches in the mountains of Clear Creek and Gilpin Counties. Roads were snow covered and slippery late on the 6th and during the morning of the 7th. I-70 was closed west of Georgetown briefly on the morning of the 7th. Other than the snow covered roads, no other issues were reported.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- May 6, 9:00 AM MST to May 7, 9:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
About 10 inches of snow fell in the Conifer area. Total snowfall across the zones ranged from zero to 10 inches with the snow level being 7000-7500 feet MSL.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 6, 20251 injured · $775,000 · EF1 · 43 events
- Flash Flooding and Hail in Louisiana, May 6 to 9, 2025$208,000 · 1.75 in hail · 41 events
- Damaging Winds and Strong Wind in Mississippi, May 6 to 7, 2025$183,000 · 50 kt wind · 5 events
- Tornado and Hail in Pennsylvania, May 6, 2025$40,000 · EF1 · 9 events
- Tornado and Flash Flooding in Texas, May 6, 2025$25,000 · EF1 · 14 events
- Flash Flooding and Flooding in New York, May 6, 2025$84,000 · 12 events
- Flash Flooding in New York, May 6, 2025$77,000 · 10 events
- Strong Wind in Mississippi, May 6 to 7, 2025$44,000 · 15 events
- Flooding in Oklahoma, May 6, 2025$50,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, May 6, 2025$19,000 · 70 kt wind · 8 events
- Flash Flooding in Pennsylvania, May 6, 2025$20,000 · 3 events
- Damaging Winds in New York, May 6, 2025$17,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245204, 1245213, 1245207.